Wisconsin, 2022

Rip Current in Wisconsin, July 12, 2022

July 12, 2022 · NWS MKX · 1 event in 1 county or zone

A river outlet current from the Pike River pulled two children in the Lake Michigan. One child was able to safely make it back to shore on their own, while one child drowned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A river outlet current from the Pike River pulled two children in the Lake Michigan. One child was able to safely make it back to shore on their own, while one child drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 12, 2:25 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 12, 2:25 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
325 PM CDT Tue Jul 12 2022

.SHORT TERM...
(Issued 325 PM CDT Tue Jul 12 2022)

Tonight and Wednesday:

We have seen some cumulus develop this afternoon as daytime
heating has increased. Do have a slight chance for thunderstorms
mentioned in the forecast for this evening across central
Wisconsin, but for the rest of the area the better chances don't
arrive until after 8 PM. As storms approach our area, it does look
like they will be on a weakening trend, so currently not
expecting any severe weather.

A backdoor cold front drops south across the area late tonight
into early Wednesday morning, so winds will switch around and
become north-northeasterly for Wednesday. Cooler temperatures
will prevail, especially closer to Lake Michigan. We should see a
diurnal increase in cloud cover by late Wednesday morning, with
clearing gradually pushing inland from Lake Michigan and the
northeast. A few high-res models do show a few isolated showers
around, mainly inland from Lake Michigan. However, with quite
aggressive mid-level dry air moving into the region don't think
these showers will amount to much.

Anderson

&&

.LONG TERM...
(Issued 325 PM CDT Tue Jul 12 2022)

Wednesday night through Tuesday:

Overview: Through much of the extended, upper-level ridging
remains anchored over the Four Corners with northwest flow
dominating across the region. With a number of shortwaves progged
to dig across the region late this week and through the weekend,
it does look like we will get back into an active stretch with
chances for heavy rain and thunderstorms at times. Then next week
we are continuing to monitor another very warm and humid stretch.

We will remain under the influence of surface high pressure
Wednesday night through Thursday, with calm winds and dry
conditions prevailing. We will see temperatures begin to warm on
Thursday as WAA starting to move back in from the west. Attention
then turns to Friday as shortwave energy cresting the upper-level
ridge eventually digs across central/southern Wisconsin. With WAA
and moisture transport feeding into the area ahead of the main
shortwave, the ECMWF/GFS have a sharpening area of 850-700 mb
frontogenesis developing across portions of central and southern
Wisconsin. This area appears to be the focus for heavy rain and
thunderstorm activity on Friday. The NAM is a bit more aggressive
across east-central and southeast Wisconsin, but is in a general
agreement with the ECMWF/GFS. The ensembles show a higher
confidence in the heavy rain/thunderstorm potential across
south-central Wisconsin, with greater uncertainty across the east
half of our area.

For the upcoming weekend, the weather looks to remain active with
multiple chances for precipitation. As the heat and humidity
build through the weekend, there will be enough instability to
support the potential for thunderstorms. Will need to keep an eye
on the degree of deep-layer shear, right now it appears to be
around/below 20 kt through the weekend. Thus, the concerns for any
organized strong to severe storms is very low right now.

Looking ahead to early next week, the hot and humid conditions
look to return. There is some uncertainty in how warm 925mb
temperatures get Monday/Tuesday and the timing of the next
shortwave digging across the region. For example, the 925mb
temperatures from the GFS are around 23C and ECMWF 28C. Thus,
left the current NBM temperatures as is - with highs in the upper
80s/near 90 for Monday/Tuesday. However, it is not out of the
question we could see temperatures warm into the upper 90s in
spots depending on how the upper-air pattern plays out.

Anderson

&&

.AVIATION...
(Issued 325 PM CDT Tue Jul 12 2022)

Scattered thunderstorms are still possible late this evening, with
SCT-BKN clouds around 5kft. Gusty northwest winds are expected to
weaken around sunset, and should become predominately westerly.
Closer to Lake Michigan, the lake breeze still looks to move into
the KENW/KMKE/KSBM terminals this evening.

A backdoor cold front slides south across the area late
tonight/early Wednesday morning, bringing northerly winds to the
area for Wednesday. Models are showing IFR to MVFR ceilings
developing behind the cold front, so we will need to keep an eye
on that trend.

Anderson

&&

.MARINE...
(Issued 325 PM CDT Tue Jul 12 2022)

A backdoor cold front drops south across the lake tonight,
favoring winds to become northerly for Wednesday. Winds and waves
look to stay below small craft criteria behind the cold front,
but could gust upwards of 25 knots over the open waters across the
south half of the lake. High pressure then builds across the
region for the rest of the week, leaving winds below mainly 20
kts.

Anderson

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 12, 1:42 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
242 PM CDT Tue Jul 12 2022

WIZ046-047-051-052-056>060-062>072-131945-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
242 PM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a chance for thunderstorms evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Chances for thunderstorms and heavy rain return Friday, with
additional chances for thunderstorms at times over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not expected.

LMZ643>646-131945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
242 PM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

There is a chance for thunderstorms evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorm chances return Friday, and at times over the
weekend.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-131945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
242 PM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

There is a chance for thunderstorms evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorm chances return Friday, and at times over the
weekend.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Kenosha

When
July 12, 5:45 PM CST to 8:00 PM CST
Where
Kenosha forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Coast Guard
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

A 5-year old boy swimming at Pennoyer Park in Kenosha got caught in a river outlet current from the Pike River and drowned in Lake Michigan. An 8-year old girl was also struggling in the current, but was able to make it back to shore. She was transported to a local hospital with non life-threatening injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Kenosha2022-07-125MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029379.